Virginia, 2018Dense Fog in Virginia, December 2 to 3, 2018
December 2 to 3, 2018 · NWS LWX · 7 events in 7 counties and zones
Cool, moist easterly flow underneath warm air advection aloft led to the formation of fog, some of which became locally dense.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cool, moist easterly flow underneath warm air advection aloft led to the formation of fog, some of which became locally dense.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 2, 7:00 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Dec 2, 7:00 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
700 PM EST Sun Dec 2 2018
.SYNOPSIS...
Low pressure in the Great Lakes tonight will move northeast
into Atlantic Canada Monday. High pressure will build eastward
just south of the Mid Atlantic through the middle of the week. A
weak upper level disturbance will pass over the region
Wednesday. Another cold front will cross the region late in the
week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Dense fog has re-developed over most of northern Maryland
between the Allegheny Front and the Susquehanna River, expanding down
into eastern West Virginia and northwestern Virginia. A Dense
Fog Advisory has been issued until midnight for these areas,
after which time a light west wind is expected to kick up as a
cold front crosses, scouring out the fog. Patchy dense fog is
possible elsewhere across the area, but should be more spotty
and brief, if it happens.
Low temperatures will be above normal tonight, generally in
the 40s (except low-mid 30s for the higher elevations).
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
First boundary passes by dawn, but a second boundary with
reinforcing cold air won't arrive til later in the day. Thus, we
expect Monday to feature relatively mild weather with westerly
flow, with winds increasing as we head into the afternoon and
the second boundary approaches. Due to this, many areas east of
the Blue Ridge may see milder temperatures on Monday than they
saw today. Otherwise, aside from some upslope rain/snow showers
along the Allegany Front, it should be relatively quiet.
Second cold front clears the area in the evening and cold
advection occurs in earnest thru Monday night into Tuesday.
Upslope snow showers will occur along the Allegany Front Monday
night, possibly resulting in a few inches, but right now have
limited totals to less than an inch given low QPF expected.
Probably not an advisory event but will need to keep watching
it. Otherwise, lows Monday night will be closer to normal.
Upslope likely ends Tuesday and we end up partly to mostly
sunny, but temps will be back below normal, with minimal rise
despite sunshine. Highs mainly 30s to low 40s. Clouds increase
Tuesday night as an upper disturbance approaches from the west,
and some snow showers may develop in western zones as we head
through the night. Lows generally below freezing.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
On Wednesday a shortwave trough will approach from the Ohio
Valley. Overall, the system will be moisture starved in nature,
but will produce enough lift to spark off a few flurries and
snow showers across the area. The best chance for any minor
accumulations will be in upslope favored areas along the
Allegheny Front.
High pressure will build over the region in the wake of the
shortwave, bringing dry conditions for Wednesday Night and
Thursday. Another shortwave and associated weak surface low will
pass to our north Thursday Night into Friday, eventually
driving a weak reinforcing cold front through the area. With
limited moisture to work with, and the best forcing for ascent
displaced off to our north, little to no precipitation is
expected across the area. The best chance for some snow showers
will be Thursday Night in upslope favored locations as the cold
front passes through, and then immediately in the wake of the
front with west-northwesterly flow impinging on the Allegheny
Front. High pressure will briefly build back in for Friday and
Friday Night, leading to a period of quiet weather.
Moving into the weekend, attention will turn to the potential
for a winter storm. Models have been very consistent in
progressing a fairly potent mid-upper level trough across the
Desert Southwest and Northern Mexico on Friday. In response to
this trough, nearly all models have low pressure forming along
the Gulf Coast late Friday or Saturday. Where the system goes
thereafter, and the speed at which it progresses along is still
very much in question. However, there is at least some potential
that it could impact our area as early as Saturday evening.
Uncertainty associated with the system is very high this far
out, and for right now it's just something to monitor.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
IFR persisting this evening at most terminals until around
midnight, when light west flow kicks in behind a cold front
which should scour out low clouds and fog. Dense fog MRB/MTN.
VFR should dominate Monday through Tuesday night as westerly to
northwesterly flow behind passing cold fronts results in drying.
Gusts may be in the 20-25 knot range at time during this period,
but unlikely to be higher. CIGS are possible at times but should
be above 3K ft, with no vis restrictions expected.
Generally VFR conditions are expected Wednesday through Friday,
but a few snow showers will be possible on Wednesday as an
upper level disturbance crosses the area. Winds will be out of
the west to northwest, with a few gusts to 20 kt possible during
the daytime hours.
&&
.MARINE...
Light flow over the waters at present. First of two cold fronts
moving through late tonight will bring some low-end SCA gusts
over the waters mainly after midnight, so SCA in effect for
that. Went ahead and extended the SCA through Monday for all
waters with 20-30 kts at a few thousand feet and improved mixing
in cold air advection. With cold air advection continuing into
Tuesday, SCA may need to be continued through then, particularly
over the open channel of the bay in northerly channeling. Winds
likely diminish Tuesday night as the gradient weakens.
Northwest flow will continue in the wake of the cold front
Wednesday. Winds may top out near SCA levels, but confidence
remains low. High pressure will build across the area Thursday,
resulting in lighter winds.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies will begin to gradually decrease tonight, but at
least near minor flooding will remain possible through Monday
morning at a few sites.
&&
.CLIMATE...
Rainfall totals continue to creep upward, with Baltimore
setting the annual record already. Here are the current rankings
for wettest year on record (through December 1st):
Washington DC area (DCA)
1. 61.33 inches (1889)
2. 60.83 inches (2003)
3. 60.77 inches (2018) Thru 4 PM December 2nd
4. 60.09 inches (1878)
Weather records for the Washington DC area have been kept at
what is now Ronald Reagan Washington National Airport (DCA)
since 1945. Precipitation records observed downtown extend the
period of record back to 1871.
Baltimore MD area (BWI)
1. 65.67 inches (2018) Thru 4 PM December 2nd
2. 62.66 inches (2003)
Weather records for the Baltimore MD area have been kept at
what is now Baltimore-Washington International Thurgood Marshall
Airport (BWI) since 1950. Precipitation records observed
downtown extend the period of record back to 1871.
Dulles VA area (IAD)
1. 65.67 inches (2003)
2. 61.30 inches (2018) Thru 4 PM December 2nd
3. 59.05 inches (1972)
Weather records have been kept at what is now Washington Dulles
International Airport (IAD) since 1960.
NOTE: All climate data are considered preliminary until
reviewed by the National Centers for Environmental Information
(NCEI).
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 8 PM EST this evening for DCZ001.
MD...Dense Fog Advisory until midnight EST tonight for MDZ003>006-
011-502-507-508.
Coastal Flood Advisory until 1 AM EST Monday for MDZ017.
Coastal Flood Advisory until 8 PM EST this evening for MDZ508.
VA...Dense Fog Advisory until midnight EST tonight for VAZ028-031.
WV...Dense Fog Advisory until midnight EST tonight for WVZ050>053-
055-502-504.
MARINE...Small Craft Advisory from 10 PM this evening to 6 PM EST
Monday for ANZ530>543.
&&
SYNOPSIS...RCM
NEAR TERM...RCM/DHOF
SHORT TERM...RCM
LONG TERM...KJP
AVIATION...RCM/DHOF/KJP
MARINE...RCM/DHOF/KJP
TIDES/COASTAL FLOODING...DHOF
CLIMATE...LWXHazardous weather outlook, Dec 2, 6:34 PM EST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
634 PM EST Sun Dec 2 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-032345-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
634 PM EST Sun Dec 2 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
A Dense Fog Advisory is in effect until midnight for southern
Baltimore and southeastern Harford Counties. Patchy dense fog is
possible elsewhere this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a slight winter storm threat beginning Saturday. If the
threat materializes, it may cause travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-032345-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
634 PM EST Sun Dec 2 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Dense Fog Advisory is in effect until midnight for portions of
eastern West Virginia, northern Maryland and northwestern
Virginia. Patchy dense fog is possible elsewhere this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a slight winter storm threat beginning Saturday. If the
threat materializes, it may cause travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
Dense Fog, Frederick
- When
- December 2, 8:55 PM EST to December 3, 1:15 AM EST
- Where
- Frederick forecast zone
- Reported by
- AWOS
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Clarke
- When
- December 2, 8:55 PM EST to December 3, 1:15 AM EST
- Where
- Clarke forecast zone
- Reported by
- AWOS
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Shenandoah
- When
- December 2, 9:35 PM EST to December 3, 2:15 AM EST
- Where
- Shenandoah forecast zone
- Reported by
- AWOS
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Warren
- When
- December 2, 9:35 PM EST to December 3, 2:15 AM EST
- Where
- Warren forecast zone
- Reported by
- AWOS
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Prince William
- When
- December 2, 9:56 PM EST to December 3, 8:53 AM EST
- Where
- Prince William forecast zone
- Reported by
- AWOS
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Southern Fauquier
- When
- December 2, 11:53 PM EST to December 3, 2:15 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- AWOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Culpeper
- When
- December 3, 12:10 AM EST to 2:30 AM EST
- Where
- Culpeper forecast zone
- Reported by
- AWOS
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Maryland, December 2, 201811 events
- Dense Fog in Maryland, December 2 to 3, 20189 events
- Winter Weather in Colorado, December 2 to 3, 20188 events
- Dense Fog in West Virginia, December 2 to 3, 20187 events
- Winter Weather in Utah, December 2, 20184 events
- Dense Fog in California, December 2, 20183 events
- Dense Fog in Montana, December 2 to 3, 20183 events
- Flood in Arkansas, December 2 to 12, 20181 event
- Damaging Wind in Ohio, December 2, 201852 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, December 2, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795504, 795505, 795506, 795507, 795508, 795509, 795510.